Biphasic anaphylaxis after using autoinjector. Now what?

Most of us working in the ED have seen the patient who responds to the first dose of epinephrine, but then has a repeat episode of anaphylaxis.  Per this paper, this occurs 1/3 of the time.  People who know they are allergic to various outdoor exposures (typically hymenoptera) often carry epinephrine autoinjectors (EpiPen).  However, those devices are expensive, and have short shelf lives, so they usually only have 1 available.  So what do you do for the 30% of patients who need more than one dose?

That’s where this paper comes in.  A secret many (including me) didn’t know is that the device has quite a bit more epi than one dose.  In fact, it can hold up to 4 doses. The manufactures rationale behind this is that it stabilizes the medicine and injection assembly better.  Either way, it helps significantly those who need extra doses.  Dissembly is not for the faint of heart, and is not approved by the manufacturer or the FDA. It is also quite complicated and beyond the scope of this blog.

Biggest takeaway point from this is to use the autoinjector first.  For two reasons.  First, it allows you to measure the dose so you know how many other doses you have, and second, dissembling an autoinjector under tension results in things flying about.

Credit to @hawk_sc for this fantastic writeup.

Retrieval of Additional Epinephrine from Auto-injectors
http://www.ncbi.nlm.nih.gov/pubmed/24041621

It is also available in full text from WEM with videos.
http://www.wemjournal.org/article/S1080-6032(13)00094-X/fulltext

Leave a Reply

Your email address will not be published. Required fields are marked *